Tuesday, November 17, 2009

Medicated

I was recently diagnosed with ADHD. Well..sort of. I have suspected since I was a teenager that I had ADD (minus the H), but back then (cause it was OH SO LONG AGO) (Not really) it was a disorder for pre-pubescent, hyperactive boys, and I was none of those things. So, finally, with decent health insurance under my belt, I took my butt to a therapist and told her my woes. She agreed that my symptoms were very ADHD-like, and sent me to an actual psychiatrist to get a more firm diagnosis and meds. This guy (who I love, even though the way I am about to describe him may make him seem incompetent) basically listened to my spiel, asked me some family history questions, and prescribed me some meth. That's right ADHD peeps, if you are on ADHD meds, you are basically doing small doses of meth every day to jump start your brain. Let that sink in.

Anyhoo, this all happened this past summer. Since that initial visit, where I was prescribed Vyvanse (basically Adderall, just time-released), I was only switched to something else one time. I started having insomnia, so to be on the safe side, he put me on the milder, non-time-release Ritalin, which was definitely milder, but did nothing for me at all. Now, I am back to Vyvanse, which I have to say, I have a love-hate relationship with.

Things I love about Vyvanse:
- I can focus like a motherfucker.
- I get to make snarky comments about my own mental condition. For example, (though this was Ritalin and not Vyvanse, the same concept applies) "Ritalin and Dr. Pepper. God bless America."

Things I dislike about Vyvanse:
- I can't remember the last time I had a Vyvanse day where I actually felt hungry. I guess I get little "kinda-hungry" moments, but for the most part, my stomach feels like an empty pit in which I have no desire to put anything. Typically, when I get that "kinda" feeling, I eat, and feel full after the first few bites, but continue to eat until I get bored with it. Which doesn't take long. I am FOCUSED! I have shit to do!

- I can't remember the last time the inside of my mouth felt normal. Vyvanse gives you wicked dry mouth, so I am constantly thirsty. Or I feel thirsty, anyway. That, combined with the bitter taste that my sleeping pill leaves in my mouth, makes for bad news, because when I drink water to help alleviate the dryness, I taste the bitterness, and it makes my water taste like ass. Dr. Pepper works, but that, as you know, is a vicious cycle, because the caffeine eventually just makes the dryness worse. Round and round and round we go.

- I missed almost three periods between this summer and a few weeks ago, and though the doctor said he has never heard of meds causing that, I blame them 110%.

- Sometimes, in the morning, I can't seem to shut up, which I am sure drives my coworkers absolutely bonkers.

Anyway. There is my random musings on being a Medicated American; a MA, if you will. Now, if you'll excuse me, I think I'll go throw out the rest of the soup I got bored with eating, and smoke a cigarette. Cigarettes and Vyvanse. God bless America.

0 comments:

Post a Comment

Questions? Comments? Snide remarks?

 

Blog Template by YummyLolly.com